Lake Huron, 2018

Marine Hail in Lake Huron, July 16, 2018

July 16, 2018 · NWS APX · 2 events in 2 counties and zones

An organizing line of storms produced significant weather as it moved off of northeast lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An organizing line of storms produced significant weather as it moved off of northeast lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 16, 10:37 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 10:37 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1137 AM EDT Mon Jul 16 2018

.UPDATE...
Issued at 1135 AM EDT Mon Jul 16 2018

Late morning surface analysis reveals the cold front slowly
progressing through northern Lower, currently stretching from just
south of Ludington to east of Rogers City. A narrow ribbon of
clouds and higher moisture (PWs up to 1.6" and dewpoints into the
low 70s) accompanies the front. There's been plenty of sun over
our southeastern counties this morning, already pushing
temperatures to 86F at this hour at APN and OSC. Our southeast
will be the area to watch heading into this afternoon as remaining
CIN erodes and instability continues to grow there out ahead of
the front. MLCAPEs up to 2000 J/kg are expected based on guidance
as well as on a modified 12Z APX sounding. Deep layer bulk shear
looks to remain marginal at best aound 30 knots, however.

Overall thinking hasn't changed much with regard to storm activity
this afternoon. Hi-res guidance continues to point to the 1 to 2pm
timeframe for storm development over our southeast. Based on weak
shear and little to no updraft helicity shown in guidance, think
individual storms will be somewhat "pulsey" with not well
organized. Hail production may be limited by the lack of robust
updrafts, but given the decent instability can't rule out some
marginally severe hail from the strongest storms. Still looking
like damaging winds will be the primary threat with forecast
DCAPEs in excess of 1200 J/kg closer to Saginaw Bay. As the front
crosses over Lake Huron, the bulk of the thunderstorm activity
looks to exit our southeast before late afternoon, but a secondary
cold front could trigger spotty light showers as it drops through
this evening and ushers in the cooler, less humid airmass.

&&

.NEAR TERM...(Today through Tonight)
Issued at 342 AM EDT Mon Jul 16 2018

High impact weather potential: Scattered thunderstorms later today
over NE lower with a marginal severe threat for damaging winds.

Pattern synopsis and forecast:

Low pressure was in Ontario early this morning, with a cold front
extending south into central upper Michigan, Wisconsin and SE Iowa.
A few showers and storms were expanding/increasing due to falling
heights/cooling aloft (steepening mid level lapse rates of 6.5c/km)
and low level convergence. This was occurring within a corridor of
enhanced moisture and instability ahead of this front, although the
actual deep layer moisture channel is awfully narrow. Deep layer
forcing is rather weak, but latest Ruc analyses have shown a trend
of increasing MUCAPE to as much as 800-1400j/kg in latest runs, and
0-6km bulk shear values of 30-35kts suggestive of potential decent
storm organization in the stronger storms. These cells are certainly
worth keeping an eye on considering the instability trend and shear.
Otherwise, just some increased higher level cloud crossing nrn
Michigan.

Heading through the day, The cold front will slowly work it's way
across nrn Michigan through the day, with SW winds ahead of the
front drawing in increasing low level moisture. There is a wide
range in exactly how much instability will be generated through the
day, but NE lower, especially closer toward Saginaw Bay, could see a
max of 2200j/kg MLCAPE as the moisture and instability axis moves
in. This due to a longer period of time to heat and advect the most
moisture in from the south. Again, this increasing instability has
been the trend in subsequent rapid update data. Similar 0-6km bulk
shear values of 30-35kts will continue to result in a severe threat,
and latest SPC marginal risk has been expanded back into more of NE
lower. The primary threat is for damaging winds, but if the
instability is in fact at or greater than 2000j/kg, large hail may
enter the picture. The activity should be rather isolated/scattered
through morning, but by the time the front reaches NE lower, storms
should be more numerous.

After the front crosses, skies will go on a clearing trend under
strong cold and drier air advection. It'll be interesting to see
what happens vary late tonight into daybreak Tuesday, as the low
level cold advection will be strong enough to result in shallow
overlake instability for mainly Lake Superior. Could the increasing
moisture flux be enough to bring in some lake clouds? Hmmmmm...we'll
have to wait and see.

Highs today will range from the lower 80s in eastern upper to the
upper 80s near Saginaw Bay. Lows tonight will range from the lower
50s in eastern upper to the mid and upper 50s south.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 342 AM EDT Mon Jul 16 2018

High Impact Weather Potential: Minimal

Pattern Synopsis/Forecast: Tuesday through Wednesday night

A short wave trough axis will be crossing over the area on
Tuesday, with lower heights and cold advection behind the
departure of the cold front. This will bring in a much cooler air
mass Tuesday. The airmass moderates on Wednesday and starts
warming again before the next system arrives by Friday.

Primary Forecast Concerns: Minimal.

With a cooler and drier airmass advecting in behind Monday's front,
Tuesday's highs will be anywhere from 6 to 10 degrees below normal.
Mostly sunny skies should allow us to mix down drier air which will
keep humidity values down in the low to mid 30s. Northwest winds
will become slightly gusty on Tuesday as the pressure gradient
tightens over the area. We could also see some decent overlake
instability, given the warm lakes and 850 temperatures around 9 C
(for a delta T around 10C). This may be able to result in at least
some lake cloud coming in off Lake Superior and Michigan. Surface
high pressure moves into nrn Michigan overnight Tuesday into
Wednesday, resulting in decent sun and lighter winds.

.LONG TERM...(Wednesday night through Sunday)
Issued at 342 AM EDT Mon Jul 16 2018

High Impact Weather Potential: Minimal.

High pressure will depart east Thursday, making way for a system
moving off the northern Rockies. This system has the potential to
become a cut off low over the region and could bring a stretch of
wet and unsettled weather to northern Michigan Friday into the
weekend. Temperatures will warm to near and slightly above normal
at the end of the week into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 619 AM EDT Mon Jul 16 2018

A cold front will push thru Northern Michigan today, sparking
isolated to scattered showers and thunderstorms. Skies clear out
behind the front and overall conditions will be VFR. The only
chances for CIG/VSBY restrictions will be if areas of stratus and
fog out over Lake Michigan can swing into the NW lower airports
this morning as winds shift more westerly. Also, if under a strong
shower/storm. Behind the front, much cooler and drier air will
bring mostly clear conditions. Low level temperatures late tonight
are expected to get cold enough for shallow overlake instability
and maybe a little bit of lake cloud. Light/variable winds
will become west and eventually NW today.

&&

.MARINE...
Issued at 342 AM EDT Mon Jul 16 2018

A cold front will cross nrn Michigan through the day, bringing in
isolated to scattered showers and thunderstorms. There is a chance
that a few storms could become severe across the Lake Huron
nearshore waters, generally south of Alpena. Winds will shift more
out of the WNW/NW and start to increase as the pressure gradient
tightens and we gradually develop shallow overlake instability due
to cold advection. Lower end advisory winds are possible for a time
tonight, but there is too much uncertainty to issue any advisories.
Rather, will be extending in time through this morning, the dense
fog advisory over lake Michigan. Despite not being able to see
much of whatever stratus/fog is out there due to higher clouds
passing by overhead, higher sfc based moisture will be drawn over
the Lake, leading to fog development conditions.

Wind do start to subside late tonight into Tuesday in advance of
high pressure which settles in Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MK
NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 16, 9:55 AM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1055 AM EDT Mon Jul 16 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1055 AM EDT Mon Jul 16 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across a portion of northern
Lower Michigan this afternoon, particularly across northeast
Lower where there is a marginal risk for a few severe storms. The
greatest likelihood for any severe storms will be between 1 PM and
8 PM. While the primary threat will be localized damaging wind
gusts, hail up to three quarters of an inch in diameter will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for thunderstorms across all of northern
Michigan Friday and Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 117 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 marine hail, 1 marine thunderstorm wind. Local standard time, as filed.

Marine Hail, Sturgeon Pt to Alabaster Mi

When
July 16, 12:52 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 1.62 mi NE of Greenbush
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.589, -83.301

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
July 16, 1:35 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 1.19 mi ENE of Ossineke
Measured
35 kt (40 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.928, -83.398

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777426, 777427.